Alert archive / Indiana / River Flood Warnings in 2018

River Flood Warning 136, NWS Indianapolis, IN

April 3, 2018Bartholomew County, Indiana

NWS Indianapolis, IN issued this river flood warning at Apr 3, 2018, 7:30 AM EDT for Bartholomew County, Indiana. It took effect at Apr 3, 2018, 7:40 AM EDT. It was in force for 47 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2018, 7:30 AM EDT (11:30 UTC)
In effect from
Apr 3, 2018, 7:40 AM EDT
Expired
Apr 5, 2018, 6:25 AM EDT
In force
47 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

County Bartholomew County, IN

The radar

The Indianapolis radar (KIND), 65 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clifty Creek at Hartsville (CCHI3).

Action stage
6 ft
Minor stage
9 ft
Moderate stage
13 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03364500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 3, 7:12 AM EDT, 18 minutes earlier.

Area forecast discussion, Apr 3, 7:12 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
712 AM EDT Tue Apr 3 2018

.UPDATE...
A MESOSCALE Section has been added below.

&&

.SYNOPSIS...
Issued at 246 AM EDT Tue Apr 3 2018

A low pressure system is expected to move through the area this
afternoon and evening. Another weaker frontal system will move
through around Thursday. A third frontal system may affect the area
early next week.

&&

.NEAR TERM /Today and Tonight/...
Issued at 246 AM EDT Tue Apr 3 2018

Area of rain and thunderstorms currently over the southern and
central zones associated with a strong warm advection pattern on the
nose of a low level jet. Expecting fairly widespread rain and
thunderstorm activity to continue and drift slowly north through
about the midday hours today as the low level jet remains anchored
over the area.

Last evening's upper air indicates lapse rates were not particularly
steep at this time, but short term model guidance suggests steeper
lapse rate will probably begin bleeding into the area after sunrise.
As a result, risk of hail may be muted somewhat until after sunrise.

Lift and low level jet may tend to weaken towards the midday hours
today, so activity may tend to diminish around that time.
Questionable how far north warm front will get today, depending on
how much morning convection lingers, but finer scale model data
suggest front may make it into the central zones this afternoon.

Appears cold front will be approaching the western border zones
around 032300Z, passing east of the area by 040300Z. Most of the
model guidance suggests a line of convection will be associated
with this feature. Appears best threat for severe convection will
be later this afternoon and early evening, as steeper lapse rates
will be in place by then, along with strong deep layer shear.
Environment appears favorable for potentially some supercell
development ahead of the cold front in the warm sector later this
afternoon and early evening.

Convection currently beginning to shift off to the north of the
current Flood Watch. Will probably do some last minute adjustments
to the watch closer to issuance time. Appears there will be some
threat for heavy rain over the central zones through the morning
hours as the nose of the low level jet will be focused in this
area.

Severe threat expected to end with the passage of the cold front
this evening, along with the higher PoPs. Will keep some chance
PoPs going later in the night for potential wrap around activity.
May be cold enough for mixed precipitation in the north, but any
QPF looks to be very light.

Based on low level thicknesses and questions revolving around how
far north warm front will get today, will bump the GFS MOS highs
today down a category in the north. Will also cut about 3-5 degrees
off of the guidance lows tonight.

&&

.SHORT TERM /Wednesday through Thursday night/...
Issued at 246 AM EDT Tue Apr 3 2018

Dry conditions expected Wednesday and Wednesday night as high
pressure drifts through. Model guidance suggests a disturbance will
move through the area Thursday and Thursday night. Will go with some
chance PoPs for showers at those times.

Progged low level thicknesses suggest the GFS MOS highs for
Wednesday and probably on the warm side. Will bump the guidance down
a category in that period. Remainder of periods look Ok for now.

&&

.LONG TERM /Friday through Tuesday/...

Issued at 357 AM EDT Tue Apr 3 2018

Models continue to be in close agreement during the period. The
challenge to monitor for the next few days is precipitation type
and temperatures.

Ensembles show that region will be under west-northwest flow aloft
through the period. First mid/upper level trough will move
southward into the Upper Great Lakes and through the Great
Lakes/Upper Ohio Valley. This will bring a cold front southward
through Indiana right at the start of Friday, accompanied by gusty
northwest winds. A cold day for April for sure. Some scattered
light rainshowers will be around on Friday moving out by Friday
evening. Cold high pressure is then expected to move in keeping
temperatures below normal.

The high will move off to the east as the next low pressure system
moves east-southeast from the Northern Rockies. Models may be a
bit fast with precipitation with this system bringing on when we
still have southeast winds from recycled dry air from the high
over the east coast. But, precipitation will move in by Sunday
evening as rain at this point. So, will keep a low confidence on
timing of precipitation for late Sunday into Monday at this time.

&&

.AVIATION /Discussion for 03/1200Z TAF Issuance/...

Issued at 648 AM EDT Tue Apr 3 2018

Latest radar indicates line of -TSRA moving eastward from near
KHUF across the area just south of KIND and through KGEZ. This
activity should be the setting of a boundary where storms could
redevelop this afternoon ahead of an advancing cold front this
afternoon. Khuf and KIND have gone to MVFR while KLAF and KBMG are
at IFR to start out here.

Can see that all stations go to MVFR after this warm front moves
northward into central Indiana before a line of strong and severe
storms develop along a cold front this afternoon.

Storms this afternoon could result in some localized wind shear
with the main threats being damaging winds and hail.

.MESOSCALE DISCUSSION...

Issued at 712 AM EDT Tue Apr 3, 2018

SPC has much of central and southern Indiana in an Enhanced risk of
severe weather for early this afternoon into early tonight.
Currently, a train of strong thunderstorms extends east-west from
near KHUF eastward south of KIND to near KDAY. This looks like it
will set up as the boundary from overnight convection.

A cold front will be moving towards the area as low pressure moves
from Kansas northeast into northwest Indiana by this afternoon.
Looking at sounding from the HRRR overnight, the air mass is
forecast to destabilze rapidly south of the previous mentioned
boundary where MLCAPE is expected to be near 1500 J/kg and LCLs drop
down to near 920mb in the lower part of the effective layer. Strong
shear is also anticipated south of the boundary where sfc-6km shear
is forecast at 50kt, and 0-3 km shear is forecast just over 350
m2/s2 which is very favorable for supercell storms. In addition, 0-
1km shear is expected to be 300 m2/s2 which is favorable for the
development of tornadoes in the warm sector.

Keep advised to the latest information from WFO Indianapolis and SPC
for the latest details.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 AM EDT this morning for INZ055>057-
062>065.

&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....DM
AVIATION...DM
MESOSCALE...DM
Hazardous weather outlook, Apr 3, 5:24 AM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
524 AM EDT Tue Apr 3 2018

INZ021-028>031-035>044-040930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, and Muncie
524 AM EDT Tue Apr 3 2018

There is a chance for severe thunderstorms across the area later
this morning into early tonight.

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms, some possibly severe, is expected through
early tonight. Present indications are that severe storms are
possible this afternoon and tonight with the main threat being
damaging winds, some hail and an isolated tornado.

Hazards: Damaging winds, hail, possibly a tornado, heavy rainfall,
and cloud to ground lightning.

Timing: The best threat for thunderstorms is this morning, and again
after 1:00 p.m. until possibly 9:00 p.m.

Discussion: A low pressure system over Kansas will be moving eastward
and northeastward into northwest Indiana by later this afternoon. A
cold front will cause a line of strong/severe thunderstorms this
afternoon and early tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Scattered rainshowers is expected again Thursday afternoon
and evening, then again by Sunday evening.

No hazardous weather is expected Wednesday into Sunday though mixed
precipitation may occur Friday.

Discussion: Two separate low pressure systems will effect the area
between Thursday and Monday. There is a chance for mixed
precipitation with the system on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ045>049-051>057-060>065-067>072-040930-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-
Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Indianapolis, Terre Haute, Shelbyville,
Bloomington, Columbus, Vincennes, Bedford, and Seymour
524 AM EDT Tue Apr 3 2018

There is an enhanced threat for severe thunderstorms this afternoon
and early tonight.

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms this morning will move off to the north later
in the morning. Severe thunderstorms are possible ahead of a cold
front this afternoon and tonight.

Hazards: Main threat is damaging winds with other threats being hail
and isolated tornadoes, heavy rainfall, and cloud to ground
lightning.

Timing: This morning, with severe thunderstorms possible after 1:00
pm EDT.

Discussion: Thunderstorms this morning are associated with a warm
front with a chance for some small hail. Severe thunderstorms are
possible ahead of a cold front this afternoon into early tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Scattered rainshowers is expected again Thursday afternoon
and evening, then again by Sunday evening.

Discussion: Two separate low pressure systems will effect the area
between Thursday and Monday. There is a chance for mixed
precipitation with the system on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and early tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 3, 3:20 AM EDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
320 AM EDT Tue Apr 3 2018

INZ030-035>049-051>054-060-061-067-068-031600-
Clinton-Fountain-Montgomery-Boone-Tipton-Hamilton-Madison-
Delaware-Randolph-Vermillion-Parke-Putnam-Hendricks-Marion-
Hancock-Henry-Vigo-Clay-Owen-Morgan-Sullivan-Greene-Knox-Daviess-
Including the cities of Frankfort, Crawfordsville, Anderson,
Muncie, Indianapolis, Terre Haute, and Vincennes
320 AM EDT Tue Apr 3 2018

...Areas of Moderate to Occasionally Heavy Rain Expected This
Morning...

Periods of moderate to occasionally heavy rain can be expected
through the morning hours today. Localized ponding of water on roads
and in low areas is possible.

The rain is expected to diminish towards the midday hours.

Motorists should be alert for ponding of water on roads this
morning.
Local storm report, Apr 3, 5:09 AM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 AM EDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HAIL             3 S PARAGON             39.35N 86.56W
04/03/2018  E0.25 INCH       MORGAN             IN   PUBLIC

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:15 PM EDTFlash Flood WatchINDBartholomew, Brown, Decatur, Jackson, Jennings, Johnson and 5 more13 hr
Apr 3, 5:22 AM EDTAreal Flood AdvisoryINDClay, Hendricks, Marion, Monroe, Morgan, Owen and 5 more6 hr
Apr 3, 5:24 AM EDTAreal Flood AdvisoryINDDecatur, Hancock, Henry, Johnson, Marion, Rush and 1 more6 hr
Apr 3, 5:53 AM EDTAreal Flood WarningINDClay, Hendricks, Marion, Monroe, Morgan, Owen and 5 more6 hr
Apr 3, 5:56 AM EDTAreal Flood WarningINDHancock, Johnson, Marion, Shelby6 hr
Apr 3, 6:17 AM EDTFlash Flood WarningINDClay, Owen, Vigo9 hr
Apr 3, 6:56 AM EDTFlash Flood WarningINDJohnson, Morgan6 hr
Apr 3, 7:02 AM EDTAreal Flood WarningINDDecatur, Rush6 hr
Apr 3, 7:07 AM EDTRiver Flood WarningINDMarion, Morgan4 days
Apr 3, 7:07 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen5 days
Apr 3, 7:07 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen5 days
Apr 3, 7:07 AM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby4 days
Apr 3, 7:07 AM EDTRiver Flood WarningINDBartholomew, Jackson4 days
Apr 3, 7:07 AM EDTRiver Flood WarningINDBartholomew68 hr
Apr 3, 7:07 AM EDTRiver Flood WarningINDClay, Greene3 days
Apr 3, 7:11 AM EDTFlash Flood WarningINDBartholomew, Decatur, Shelby6 hr
Apr 3, 7:17 AM EDTRiver Flood WarningINDMarion38 hr
Apr 3, 7:17 AM EDTRiver Flood WarningINDBartholomew24 hr
Apr 3, 7:17 AM EDTRiver Flood WarningINDOwen3 days
Apr 3, 7:17 AM EDTRiver Flood WarningINDJohnson48 hr
Apr 3, 7:30 AM EDTRiver Flood WarningINDPutnam50 hr
Apr 3, 8:00 AM EDTAreal Flood WarningINDHancock, Hendricks, Marion, Parke, Putnam6 hr
Apr 3, 8:02 AM EDTRiver Flood WarningINDDelaware, Randolph51 hr
Apr 3, 8:02 AM EDTRiver Flood WarningINDShelby61 hr
Apr 3, 8:02 AM EDTRiver Flood WarningINDDecatur49 hr
Apr 3, 8:02 AM EDTRiver Flood WarningINDHancock34 hr
Apr 3, 8:02 AM EDTRiver Flood WarningINDHendricks, Morgan27 hr
Apr 3, 8:36 AM EDTFlash Flood WarningINDHancock, Hendricks, Johnson, Marion, Morgan, Rush and 1 more8 hr
Apr 3, 8:39 AM EDTFlash Flood WarningINDClay, Parke, Putnam, Vigo6 hr
Apr 3, 9:06 AM EDTSpecial Weather StatementINDPutnam24 min
Apr 3, 9:41 AM EDTAreal Flood WarningINDDelaware, Hamilton, Henry, Madison, Randolph6 hr
Apr 3, 10:11 AM EDTAreal Flood WarningINDBoone, Hendricks, Montgomery, Parke, Vermillion6 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDHenry, Rush, Shelby43 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDDelaware, Madison48 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDHamilton, Madison71 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDHamilton, Marion3 days
Apr 3, 11:14 AM EDTRiver Flood WarningINDMarion, Morgan3 days
Apr 3, 11:14 AM EDTRiver Flood WarningINDPutnam24 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDJohnson70 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDBoone, Marion21 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDMarion58 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDTippecanoe71 hr
Apr 3, 11:23 AM EDTSpecial Weather StatementINDMontgomery, Parke, Vermillion52 min
Apr 3, 11:27 AM EDTSpecial Weather StatementINDHamilton48 min
Apr 3, 11:31 AM EDTSevere Thunderstorm WarningINDHancock, Hendricks, Marion, Morgan, Putnam44 min
Apr 3, 11:43 AM EDTFlash Flood WarningINDMontgomery, Parke, Putnam, Vermillion3 hr
Apr 3, 11:45 AM EDTFlash Flood WarningINDBoone, Hamilton, Hancock, Hendricks, Madison, Marion4 hr
Apr 3, 12:32 PM EDTSevere Thunderstorm WarningINDClay, Montgomery, Parke, Putnam, Vigo28 min
Apr 3, 1:06 PM EDTAreal Flood WarningINDBartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 1 more6 hr
Apr 3, 1:10 PM EDTAreal Flood WarningINDBoone, Clinton, Delaware, Fountain, Hamilton, Madison and 3 more6 hr
Apr 3, 1:32 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Sullivan43 min
Apr 3, 2:06 PM EDTSevere Thunderstorm WarningINDHancock2 min
Apr 3, 2:10 PM EDTSevere Thunderstorm WarningINDBrown, Greene, Monroe, Morgan, Owen35 min
Apr 3, 2:11 PM EDTSevere Thunderstorm WarningINDDelaware, Hancock, Henry, Madison34 min
Apr 3, 3:49 PM EDTAreal Flood WarningINDBoone, Clay, Hendricks, Marion, Montgomery, Morgan and 5 more6 hr
Apr 3, 3:51 PM EDTAreal Flood WarningINDDelaware, Hamilton, Hancock, Henry, Johnson, Madison and 4 more6 hr
Apr 3, 4:37 PM EDTRiver Flood WarningINDMontgomery, Parke28 hr
Apr 3, 6:18 PM EDTSpecial Weather StatementINDFountain27 min
Apr 3, 6:23 PM EDTTornado WarningINDFountain, Montgomery, Tippecanoe, Vermillion37 min
Apr 3, 6:49 PM EDTTornado WarningINDFountain, Tippecanoe, Warren26 min
Apr 3, 6:50 PM EDTAreal Flood WarningINDBartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 2 more3 hr
Apr 3, 6:52 PM EDTAreal Flood WarningINDBoone, Clinton, Delaware, Fountain, Hamilton, Madison and 4 more3 hr
Apr 3, 7:09 PM EDTTornado WarningINDBoone, Montgomery13 min
Apr 3, 7:11 PM EDTSevere Thunderstorm WarningINDCarroll, Tippecanoe34 min
Apr 3, 7:45 PM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan30 min

Nearby

River Flood Warnings in Indiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.